Kansas, 2010

Flood and Hail in Kansas, May 25 to 26, 2010

May 25 to 26, 2010 · NWS ICT · 6 events in 3 counties and zones

During the late evening hours on the 25th, a bow echo producing damaging straight-line winds plowed east across much of Russell county, and the northern half of Barton county. Additional weaker storms eventually affected south-central Kansas, producing some flooding across portions of Kingman county during the predawn hours on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late evening hours on the 25th, a bow echo producing damaging straight-line winds plowed east across much of Russell county, and the northern half of Barton county. Additional weaker storms eventually affected south-central Kansas, producing some flooding across portions of Kingman county during the predawn hours on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 7:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 25, 7:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT TUE MAY 25 2010

.UPDATE...

UPDATED TO ADJUST OVERNIGHT PRECIP CHANCES.

A COUPLE STORMS CONTINUE TO FESTER OVER SE KS THIS EVENING WHICH
SEEM TO BE ASSOCIATED WITH OUTFLOW. MEANWHILE A COMPLEX OF STORMS IS
TRACKING EAST ACROSS WEST CENTRAL KS. THE MAIN REASON FOR UPDATE WAS
TO DECREASE PRECIP CHANCES ACROSS SE AND SOUTH CENTRAL KS OVERNIGHT.
THE MAIN QUESTION OVER THE NEXT FEW HOURS WILL BE HOW FAR EAST THE
COMPLEX OF STORMS OVER CENTRAL KS MAKES IT. THE 18Z NAM SEEMS TO BE
DOING A DECENT JOB WITH THAT ACTIVITY AND PUSHES IT ALL THE WAY
ACROSS OUR CENTRAL KS COUNTIES. WILL THEREFORE PLACE THE HIGHEST
PRECIP CHANCES IN THESE AREAS AFTER 03Z. EVEN IF THE STORMS DECREASE
IN INTENSITY AS THEY TRACK EAST...FEEL THEY MAY GENERATE SOME COOL
POOLS/OUTFLOW THAT WOULD KEEP ACTIVITY FESTERING OVER CENTRAL KS FOR
MUCH OF THE NIGHT...MUCH LIKE WHAT OCCURRED LAST NIGHT OVER SOUTH
CENTRAL KS.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT TUE MAY 25 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS WILL BE MINIMAL THROUGH THE NEXT 24 HOURS WITH THE
MAIN THREAT ISO STORM CHANCES.

AT THIS POINT THE FORECAST AREA IS IN BETWEEN AN AREA OF CONVECTION
OUT OVER FAR WESTERN KS AND ADDITIONAL STORMS OVER WESTERN MO. THE
CONVECTION TO THE WEST IS ASSOCIATED WITH AN UPPER WAVE LIFTING OUT
OF THE SOUTHERN ROCKIES. IT APPEARS THERE IS A LACK OF ACTIVITY OVER
OUR FORECAST AREA DUE TO SOME SUBSIDENCE BEHIND THE COMPLEX OF
STORMS THAT AFFECTED THE AREA LAST NIGHT. JUST LIKE LAST NIGHT THERE
WILL BE MINIMAL CAPPING ABOVE 850MB WITH PLENTY OF INSTABILITY.
HOWEVER LACK OF A GOOD FOCUS WILL LIMIT AREA COVERAGE WITH MOST OF
THE FORECAST AREA EXPECTED TO REMAIN DRY TONIGHT. THE STORMS LAST
NIGHT WERE AIDED BY OUTFLOW/COLD POOLS WHICH LOOK TO BE LACKING
TONIGHT.

WITH LIGHT WINDS...MOSTLY CLEAR SKIES AND SATURATED GROUNDS WENT
AHEAD AND INSERTED SOME FOG FOR THE HIGHER ELEVATION
SITES(KRSL-KHUT) BUT AT THIS POINT NOT EXPECTING ANYTHING DENSE.

LAWSON

PREV DISCUSSION... /ISSUED 241 PM CDT TUE MAY 25 2010/

DISCUSSION...

MAIN CONCERNS: THUNDERSTORM CHANCES OVER THE NEXT COUPLE OF
DAYS...THEN AGAIN IN THE EXTENDED PERIOD.

TONIGHT-WEDNESDAY:
SYNOPTIC FRONTAL BOUNDARY APPEARS TO HAVE STALLED FROM EASTERN
NEBRASKA ACROSS N-CNTRL TO W-CNTRL KS. ATMOSPHERE APPEARS IN PROCESS
OF RECOVERING IN MUCH OF OUR FORECAST AREA THIS PM FROM STRONG
INSOLATION. NAM-WRF PROGS MODERATE MLCAPES OF 1500-2000 J/KG ACROSS
MUCH OF THE REGION SOUTH OF THE FRONT BY LATE THIS PM. WEAK
SHORTWAVE TROF WILL EJECT NEWD OUT OF THE SOUTHERN ROCKIES THIS
PM/EVE PROVIDING SOME LARGE SCALE ASCENT OVER WRN/CNTRL KS. BEST
MOISTURE CONVERGENCE TARGETS THE FRONTAL ZONE AND UPSLOPE AREAS FROM
WEST CENTRAL KS SOUTHWARD INTO THE OK/TX PANHANDLES. SOLID
DIRECTIONAL SHEAR PROGGED IN THAT SAME AREA ALSO. THINKING SCATTERED
SUPERCELLS WILL DEVELOP IN THAT AREA THIS PM/EVE WITH A SLOW NE-EWD
STORM MOTION OF 10-15 KT. LACK OF A LOW-LEVEL JET TONIGHT MAY MAKE
IT DIFFICULT FOR THIS ACTIVITY TO PROPAGATE AS FAR EAST AS OUR
WESTERN-MOST COUNTIES. OTHERWISE...ANY ACTIVITY DEVELOPING IN OUR
AREA THIS PM/EVE WILL LIKELY BE MORE ISOLATED TO WIDELY SEPARATED.
HAVE GENERALLY LOWERED POPS SOME AREAWIDE TONIGHT WITH RELATIVELY
HIGHER PROBABILITIES IN OUR WEST. A STRONG TO MARGINALLY SEVERE
STORM OR TWO POSSIBLE LATE THIS PM/EVE IN OUR AREA GIVEN WEAKER
SHEAR BUT RESPECTABLE INSTABILITY.

FOR WEDNESDAY...THE GFS AND NAM-WRF SHOW THE DIFFUSE FRONTAL
BOUNDARY FROM W-E ACROSS CENTRAL KS BY PM...WITH SLIGHT HEIGHT RISES
OCCURRING IN THE MID-LEVELS. GIVEN SUFFICIENT HEATING...AT LEAST
MODERATE DIURNAL INSTABILITY SHOULD DEVELOP AREAWIDE WITH VERY WEAK
SHEAR. ANY LIFT WILL HAVE TO COME FROM WEAK CONVERGENCE ALONG THE
FRONT/REMNANT BOUNDARIES. WITH LACK OF SYNOPTIC FORCING/LOW-LEVEL
JET...DIURNAL CONVECTION SHOULD WANE/DISSIPATE LATER WED EVE.

THURSDAY-FRIDAY:
AN UPPER HIGH WILL BUILD TEMPORARILY ACROSS THE NORTHERN/CENTRAL
PLAINS. DECENT BOUNDARY LAYER TO 850 MOISTURE AND DIURNAL
INSTABILITY WILL REMAIN ACROSS OUR AREA DURING THE PERIOD.
HOWEVER...GIVEN WEAK SUBSIDENCE REGIME...ANY DIURNAL CONVECTION
SHOULD BE RATHER SPARSE AND MOST AREAS SHOULD REMAIN DRY.
MAINTAINING HIGHS ~5 DEGREES ABOVE NORMAL.

SATURDAY-TUESDAY:
GFS AND ECMWF BOTH SHOW THE UPPER RIDGE GRADUALLY BREAKING DOWN AND
SHIFTING EASTWARD LATER THIS WEEKEND WHILE THE UPPER LOW IN THE WEST
SHIFTS NEWD. THERE ARE SUBSTANTIAL DIFFERENCES BETWEEN THESE MODELS
AND ALSO WITHIN THE INDIVIDUAL GFS ENSEMBLE MEMBERS THEMSELVES WHICH
INDICATES UNCERTAINTY. HOWEVER...THEY ALL INDICATE THAT A MAIN BELT
OF WESTERLIES ALOFT WILL DEVELOP FROM THE NORTHEAST PACIFIC ACROSS
THE NORTHERN CONUS WITH DIFFICULT TO TIME INDIVIDUAL SHORTWAVES
WITHIN THE INCREASED MID-UPPER FLOW PATTERN. SOME INDICATIONS OF A
FRONTAL ZONE SINKING SOUTHWARD INTO KANSAS BY EARLY NEXT WEEK.
THEREFORE...THUNDERSTORM CHANCES WILL RETURN BY LATE IN THE WEEKEND
INTO EARLY NEXT WEEK.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  85  65  86 /  30  30  30  20
HUTCHINSON      66  85  64  85 /  30  30  30  20
NEWTON          66  85  65  84 /  30  30  30  20
ELDORADO        67  85  65  84 /  20  30  30  20
WINFIELD-KWLD   67  85  65  87 /  20  30  30  20
RUSSELL         63  84  63  84 /  40  30  30  20
GREAT BEND      63  84  64  85 /  40  30  30  20
SALINA          65  84  64  85 /  40  30  30  20
MCPHERSON       66  84  64  85 /  30  30  30  20
COFFEYVILLE     67  85  66  86 /  20  30  30  20
CHANUTE         67  84  65  85 /  20  30  30  20
IOLA            67  84  65  85 /  20  30  30  20
PARSONS-KPPF    67  85  65  86 /  20  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 9:41 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1041 PM CDT TUE MAY 25 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1041 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS WILL BE POSSIBLE THROUGH 3 AM FOR LOCATIONS ALONG AND
NORTH OF A GREAT BEND TO MCPHERSON LINE. LARGE HAIL TO HALF DOLLAR
SIZE AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.

FOR THE REMAINDER OF THE AREA THERE WILL ALSO BE A CHANCE FOR
THUNDERSTORMS. STORM COVERAGE IS EXPECTED TO BE ISOLATED TO WIDELY
SCATTERED. SOME OF THE STORMS COULD BECOME STRONG...PRODUCING HAIL
UP TO NICKEL SIZE AND WIND GUSTS TO 50 MPH. LOCALLY HEAVY RAINFALL
CAN ALSO BE EXPECTED.

MINOR LOW-LAND FLOODING CAN BE EXPECTED ALONG THE CHIKASKIA RIVER
IN SUMNER COUNTY. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING
AND STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
WEDNESDAY...WITH A SLIGHT CHANCE OF STORMS LINGERING THURSDAY.
LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH SMALL HAIL AND WIND
GUSTS TO AROUND 50 MPH.

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND
INTO EARLY NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/KED/COX

In the hours before

Special weather statement, May 25, 6:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT TUE MAY 25 2010

KSZ072-260130-
ALLEN-
757 PM CDT TUE MAY 25 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST ALLEN COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF KINCAID...OR 14 MILES EAST OF
IOLA...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 25, 10:30 PM CST to 10:52 PM CST
Where
Barton County, 3.86 mi NW of Galatia to 2.55 mi N of Susank
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.670, -99.020

Some power lines were downed, causing a small row of trees to catch fire.

Thunderstorm Wind, Russell

When
May 25, 10:30 PM CST to 10:52 PM CST
Where
Russell County, 6.15 mi W of Milberger to 8.4 mi E of Milberger
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.724, -99.034

A trained spotter estimated 80 mph winds 6 miles north of Susank.

Thunderstorm Wind, Russell

When
May 25, 10:53 PM CST to 10:59 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
38.870, -98.820

Measured by ASOS equipment at the Russell Airport. Some power lines were downed in Russell.

Thunderstorm Wind, Russell

When
May 25, 10:55 PM CST
Where
Russell County, 4.23 mi SSW of (Rsl)russell Muni Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.815, -98.854

A semi truck was blown over on Highway 281.

Hail, Barton

When
May 25, 10:58 PM CST
Where
Barton County, 3.45 mi N of Susank
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.680, -98.770

The hail likely occurred with winds of 60 to 70 mph.

Flood, Kingman

When
May 26, 2:30 AM CST to 5:30 AM CST
Where
Kingman County, 0.22 mi SSW of Kingman to 0.35 mi E of Kingman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.647, -98.122

Four to five inches of water covered Highway 54 in Kingman in an area that is prone to flooding. Damage estimates, if any, are unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234343, 234344, 234347, 234348, 234350, 234352.